Some midlife weight gain is due to prescribed medications

Are your meds making you gain weight? Image: Everyday Health

(Beth Levine/ Everyday Health) — Many women experience weight gain, especially in the abdominal area, during the menopause transition.

Using data from the Women’s Health Initiative, a new study, published in Menopause on July 13, discovered that the gain is exacerbated by the medications that women are often prescribed at this time — especially antidepressants for depression and anxiety, beta-blockers for high blood pressure, and insulin for diabetes.

“At this point in their lives, women may be having more regular follow-up with physicians and be treated for chronic diseases, with medications that can cause weight gain. They think the increase is all due to menopause, unaware of the fact that some of these medications in and of themselves cause weight gain,” says the study’s lead author, Fatima Cody Stanford, MD, MPH, an obesity medicine physician for adults, adolescents, and children and the director of external consultative services for Massachusetts General Hospital Weight Center in Boston.

The scientific journal, which is the journal of the North American Menopause Society (NAMS), has also published a video summary of this study. (…)

read full story

share/partager